Can Ototoxic Medications Cause Hyperacusis?

Discussion in 'Support' started by MusicTeacher, Feb 13, 2020.

    1. MusicTeacher

      MusicTeacher Member

      Tinnitus Since:
      12/12/19
      Cause of Tinnitus:
      Rehearsals/Meds
      Hello forum,

      Most of the reading I’ve found states that hyperacusis is a result of loud sound(s), suddenly or over a long period of time. Is there any evidence to support the idea that it could be the result of medications - possibly antidepressants?

      Best,
      Tom
       
    2. Born To Slay
      Depressed

      Born To Slay Member

      Tinnitus Since:
      10/2019
      Cause of Tinnitus:
      Loud concert
      Yes, there are members who’ve gotten hyperacusis from otoxic meds.
       
      • Like Like x 1
    3. Jaysterk
      Blah

      Jaysterk Member

      Tinnitus Since:
      05/2019
      Cause of Tinnitus:
      Neomycin
      I got tinnitus and hyperacusis from Neomycin.
       
    4. Lane

      Lane Member

      Tinnitus Since:
      February, 2018
      Cause of Tinnitus:
      Ototoxic Drug
      Absolutely antidepressants can (and do) cause hyperacusis, as well as tinnitus. I assume virtually any kind of ototoxic medication that can cause tinnitus can also cause hyperacusis. And I know the number of drugs that can cause tinnitus is in the hundreds. -- Mold and mercury toxicity can also be causative or contributing factors in Hyperacusis. Got any metal in your mouth? I've always assumed just about any kind of heavy metal can be very detrimental to our ears as well.
       
      • Agree Agree x 3
    5. AUTHOR
      AUTHOR
      MusicTeacher

      MusicTeacher Member

      Tinnitus Since:
      12/12/19
      Cause of Tinnitus:
      Rehearsals/Meds
      Thanks for the feedback everyone. I’m presently off my meds for 7-8 weeks and I’m assuming it’s mostly out of my system by now. My T and H are definitely more tolerable now, as compared to the original onset, but I’m still not sure if this was sound induced or from the meds. I guess the question is, how long should I stay off the meds to make sure they aren’t the culprit in all of this. I’ve read about people’s T getting better 6 months or longer, after stopping meds. It’s a guessing game.
       
    6. Lane

      Lane Member

      Tinnitus Since:
      February, 2018
      Cause of Tinnitus:
      Ototoxic Drug
      @MusicTeacher -- I would stay away from them forever. Even if they (antidepressants) don't immediately affect your ears, it doesn't mean they aren't causing longer-term damage. And what about the damage they can do to the brain and neurological system as well? -- It seems we're at somewhat of a tipping point where more more doctors and researchers are sounding the alarm(s) on this ill-conceived foray into antidepressants medications the past few decades, and the incalculable devastation they've inflicted on so many people.
       
      • Agree Agree x 2
    7. AUTHOR
      AUTHOR
      MusicTeacher

      MusicTeacher Member

      Tinnitus Since:
      12/12/19
      Cause of Tinnitus:
      Rehearsals/Meds
      @Lane. Yes, I’ve been thinking about trying to leave the meds altogether. Unfortunately, they really did help me find some peace. Kind of wish I never went down that path now. I’m trying to find the positive here; maybe I’ll be a healthier person in the long run.
       
      • Like Like x 2
    8. Christopher805

      Christopher805 Member

      Tinnitus Since:
      May 2019
      Cause of Tinnitus:
      Neomycin
      I have hyperacusis and tinnitus after ingesting neomycin. It sucks.
       
    9. Christopher805

      Christopher805 Member

      Tinnitus Since:
      May 2019
      Cause of Tinnitus:
      Neomycin
      I agree the damage these meds cause to the brain is immeasurable. As a tinnitus and hyperacusis suffer it is abundantly clear that doctors dispense antidepressants with little regard to the long term effects they have on the brain. They literally are playing Russian roulette without the personal risk. Find natural alternatives. Our brains are already negatively impacted by tinnitus due to the ear brain connection. Why exacerbate the condition?????
       
      • Agree Agree x 1
    10. Orions Pain
      Surrender

      Orions Pain Member Benefactor

      Tinnitus Since:
      2019
      Cause of Tinnitus:
      Noise damage
      I just read than anasthesia could potentially cause hearing loss so no wonder I have Tinnitus at the level I have it and my friends have a more mild form of it after going to the same concerts for years

      I’ve been put under twice in the last 2 years, one general and one local. Plus several rounds of anti-biopics and a few days of Norco/oxy. No wonder my ears got messed up
       
    11. Orions Pain
      Surrender

      Orions Pain Member Benefactor

      Tinnitus Since:
      2019
      Cause of Tinnitus:
      Noise damage
      Can a metal dental implant and a permanent retainer play part in Tinnitus??
       

Share This Page

Loading...